Arizona, 2015Hail and Damaging Winds in Arizona, July 1, 2015
July 1, 2015 · NWS FGZ · 5 events in 3 counties and zones
Several severe thunderstorms moved across northern Arizona on the first day of July. These storms produced damaging hail and high winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms moved across northern Arizona on the first day of July. These storms produced damaging hail and high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 1, 9:42 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 1, 9:42 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
942 AM MST WED JUL 1 2015
.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.
&&
.DISCUSSION...THIS MORNINGS UPPER AIR SOUNDING FROM FLAGSTAFF AND
SATELLITE DERIVED PRECIPITABLE WATER ESTIMATES REVEAL SIMILAR
ATMOSPHERIC MOISTURE VALUES AS YESTERDAY. OBSERVED AND MODEL
ESTIMATES INDICATE BETWEEN 1000-1500 J/KG OF SURFACE BASED CAPE
WILL DEVELOP TODAY, WITH THE GREATEST INSTABILITY FORECAST TO BE
FROM THE MOGOLLON RIM SOUTH - ALTHOUGH INSTABILITY MAY BE
OVERESTIMATED ACROSS SOUTHERN YAVAPAI COUNTY DUE TO OVERNIGHT
CONVECTIVE ACTIVITY. ALSO SIMILAR TO YESTERDAY, THE GREATEST DEEP
LAYER BULK SHEAR VALUES EXIST FROM THE MOGOLLON RIM SOUTH, WITH A
WEST TO SOUTHWESTERLY LOW LEVEL FLOW OVER TOPPED BY AN EASTERLY
FLOW ALOFT. ALONG AND SOUTH OF THE MOGOLLON RIM, STEERING FLOW IS
GENERALLY FORECAST TO BE FROM THE EAST TO SOUTHEAST BETWEEN 5 TO
10 KNOTS. NORTH OF THE MOGOLLON RIM, STEERING FLOW IS LIGHT FROM
THE NORTHEAST.
THE LARGEST CHANGE FROM YESTERDAY IS THE AMOUNT OF OVERNIGHT
CONVECTION. MOST OF YAVAPAI COUNTY AND PORTIONS OF FAR NORTHEAST
ARIZONA EXPERIENCED THUNDERSTORMS AND OUTFLOWS OVERNIGHT. THIS
OFTEN MEANS AT LEAST A DELAYED START TO CONVECTION THERE. HI-RES
MODEL RUNS FROM THE UNIVERSITY OF ARIZONA ACTUALLY FORECAST THE
MAJORITY OF CONVECTIVE ACTIVITY OCCURRING ALONG AND NORTH OF THE
MOGOLLON RIM TODAY, WITH STRONG OUTFLOWS INITIATING CONVECTION IN
THE LATE EVENING IN THE LITTLE COLORADO RIVER VALLEY FROM
CONVECTION TO THE NORTHEAST. WHILE THE GREATEST POTENTIAL FOR
SEVERE WEATHER EXISTS ACROSS YAVAPAI AND NORTHERN GILA COUNTIES,
WHEN THUNDERSTORMS WILL INITIATE THERE IS SOMEWHAT UP IN THE AIR.
&&
.PREV DISCUSSION /413 AM MST/...LATER THIS MORNING INTO THIS
AFTERNOON, EXPECT ANOTHER ROUND OF THUNDERSTORMS TO DEVELOP OVER
THE HIGHER TERRAIN THEN SHIFT TO THE LOWER ELEVATIONS BY LATER IN
THE AFTERNOON AND EVENING. ALTHOUGH COVERAGE TODAY MAY BE SLIGHTLY
LESS, ENHANCED WIND SHEAR CONTINUES WITH S-SW LOW LEVEL FLOW
SHIFTING TO NORTHEASTERLY ALOFT. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE AGAIN TODAY, MAINLY FROM THE MOGOLLON RIM/WHITE
MTNS SOUTHWARD INTO GILA AND YAVAPAI COUNTIES. HAIL TO 1" IN
DIAMETER AND WIND GUSTS OF 50-60 MPH BEING THE MAIN THREATS WITH
THE STRONGER STORMS.
THURSDAY THROUGH SATURDAY...WIND SHEAR DECREASES AS THE MID AND
UPPER LEVEL HIGH SHIFTS TOWARD THE STATE. MOISTURE PROFILES ARE
FORECAST TO DECREASE ONLY SLIGHTLY, SO EXPECT SCATTERED
AFTERNOON/EVENING STORMS OVER THE HIGHER TERRAIN. THE STRONGER
E/NE STEERING FLOWS OF THE PAST COUPLE DAYS WILL DECREASE, SO
STORMS WILL BE LESS LIKELY TO ROLL OFF THE HIGHER TERRAIN INTO THE
LOWER VALLEYS AND POPS IN THESE AREAS ARE LOWER. BY SUNDAY AND
INTO EARLY NEXT WEEK, THE MID LEVEL HIGH IS FORECAST TO RE-
POSITION SOUTH AND EAST OF OUR AREA RESULTING IN A FEW DAYS OF A
MORE SOUTHERLY FLOW. STORM CHANCES WILL CONTINUE MAINLY OVER AND
NORTH OF THE MOGOLLON RIM AND WHITE MTNS. THIS STEERING FLOW IS
NOT AS FAVORABLE FOR STORMS SOUTH OF THE RIM. TEMPERATURES SHOULD
BE NEAR TO A FEW DEGREES ABOVE SEASONAL AVERAGES.
&&
.AVIATION...FOR THE 18Z PACKAGE...ANOTHER ROUND OF SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INITIALLY OVER THE HIGHER
TERRAIN. STORMS ARE EXPECTED TO MOVE INTO THE LOWER ELEVATIONS LATE
AFTERNOON THROUGH THIS EVENING. STORMS WILL GENERALLY MOVE TO THE
WEST. ISOLATED STRONG/SEVERE STORMS POSSIBLE WITH WINDS OF 45-50 KTS
AND HAIL TO 1" DIAMETER. THE AREA MOST LIKELY FOR STRONG STORMS WILL
BE ALONG THE MOGOLLON RIM/WHITE MTNS SOUTH INTO GILA AND YAVAPAI
COUNTIES. STORM COVERAGE SHOULD BEGIN TO DECREASE AFT 06Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...THE RIDGE OF HIGH PRESSURE WILL KEEP A RELATIVELY
MOIST AND UNSTABLE AIR MASS IN PLACE...WITH GENERALLY LIGHT
WINDS...AND SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED
TODAY AND THURSDAY.
FRIDAY THROUGH SUNDAY...WITH LITTLE CHANGE IN THE OVERALL
PATTERN...SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...RR/JJ
AVIATION...MCS
FIRE WEATHER...MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 1, 5:23 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 AM MST WED JUL 1 2015
AZZ004>018-037>040-020330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
523 AM MST WED JUL 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS BY EARLY AFTERNOON AND THEN MOVE WEST INTO THE
VALLEYS. A FEW STORMS FROM THE MOGOLLON RIM AND WHITE MOUNTAINS
SOUTH ACROSS YAVAPAI AND GILA COUNTIES COULD BECOME SEVERE...WITH
WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 1, 1:49 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST WED JUL 1 2015
AZZ010-011-040-012130-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
149 PM MST WED JUL 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL APACHE COUNTY UNTIL
230 PM MST...
AT 146 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAWMILL...OR 28 MILES SOUTHEAST OF CHINLE...MOVING SOUTHWEST AT
5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...KINLICHEE CHAPTER HOUSE...FORT
DEFIANCE...GANADO...AND SAWMILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3570 10959 3602 10922 3595 10905 3551 10905
TIME...MOT...LOC 2046Z 018DEG 7KT 3587 10920
RR
Hail, Coconino
- When
- July 1, 2:00 PM MST to 3:00 PM MST
- Where
- Coconino County, 14 mi N of Flagstaff to 2 mi NW of Parks
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.403, -111.650
Thunderstorms produced large hail north and west of Flagstaff. Hail reports (inches in diameter) include: Snowbowl 1 (200 PM), Parks 1.75 (227 PM), 2 miles northwest of Parks 1.50 (230 PM), Fort Valley 1 (240 PM), and Bellemont 1 (300 PM).
Hail, Apache
- When
- July 1, 2:54 PM MST
- Where
- Apache County, 5.23 mi SE of Cross Canyon to 8.21 mi E of Cross Canyon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.670, -109.330
A picture posted on Facebook indicated that 1.50 inch diameter hail fell about 15 miles west of Window Rock.
Thunderstorm Wind, Navajo
- When
- July 1, 7:18 PM MST
- Where
- Navajo County, 9.22 mi SW of Woodruff to 8.44 mi S of Penzance
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 34.700, -110.160
The Arizona Department of Transportation wind sensor on State Route 77 (mile 14) reported a peak wind gust of 59 MPH.
Thunderstorm Wind, Navajo
- When
- July 1, 8:33 PM MST
- Where
- Navajo County, 1.33 mi ESE of Manila to 5.24 mi NE of Joseph City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 34.960, -110.400
The Arizona Department of Transportation wind sensor along Interstate 40 at Jackrabbit reported a wind gust of 64 MPH.
Thunderstorm Wind, Coconino
- When
- July 1, 9:12 PM MST
- Where
- Coconino County, 0.57 mi E of Two Guns to 3.64 mi SSE of Sunshine
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 35.120, -111.090
The Arizona Department of Transportation wind sensor at Two Guns and Interstate 40 recorded a peak wind gust of 63 MPH at 912 PM MST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 4, 201513 deaths · 1 event
- Flash Flooding and Hail in Missouri, July 1 to 2, 20152 deaths · $4.8 million · 3 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 1 to 4, 20151 death · 4 injured · $128,000 · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 4, 2015$2.6 million · EF1 · 112 events
- Heat in Oregon, July 1 to 5, 20151 death · 2 injured · 3 events
- Flooding in Missouri, July 1 to 31, 2015$7.4 million · 4 events
- Flooding in Illinois, July 1 to 30, 2015$1.0 million · 11 events
- Flooding in Indiana, July 1 to 30, 2015$1.1 million · 5 events
- Damaging Winds and Lightning Strikes in Tennessee, July 1 to 2, 2015$353,000 · 56 kt wind · 14 events
- Flash Flooding in New York, July 1, 2015$520,000 · 2 events
- Damaging Wind and Lightning Strike in Maryland, July 1, 2015$501,000 · 56 kt wind · 2 events
- Tornadoes and Flash Flooding in Missouri, July 1 to 2, 2015EF1 · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596429, 596433, 596432, 596431, 596434.